Alert archive / North Carolina / Flash Flood Warnings in 2007
Flash Flood Warning 2, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jan 1, 2007, 7:16 AM EST for Forsyth County, North Carolina. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 1, 2007, 7:16 AM EST (12:16 UTC)
- Expired
- Jan 1, 2007, 11:15 AM EST
- In force
- 4 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 1, 10:15 AM EST | FLASH FLOOD | Winston-Salem, NC | TWENTY-TWO FAMILIES ARE BEING EVACUATED FROM THE BETHANIA STATION APARTMENT COMPLEX IN THE 3800 BLOCK OF BETHANIA STATION RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 011219 FFWRAH NCC067-011615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 716 AM EST MON JAN 1 2007 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS EXTENDED A * FLASH FLOOD WARNING FOR... FORSYTH COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1115 AM EST * AT 710 AM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY RAIN OVER FORSYTH COUNTY WITH WIDESPREAD LOW LYING FLOODING. OVER THREE INCHES OF RAIN HAS FALLEN IN THE WINSTON SALEM AREA SINCE 2 AM. MILL CREEK AND GRASY CREEK ARE EITHER AT BANKFUL OR OUT OF THEIR BANKS. MORE HEAVY RAIN MAY THREATEN THE WINSTON SALEM AREA BETWEEN 8 AND 9 AM WITH THE POTENTIAL FOR ANOTHER HALF TO ONE INCH OF RAIN * LOCATIONS THREATENED WITH FLOODING INCLUDE WINSTON-SALEM... KERNERSVILLE...CLEMMONS AND BELEWS CREEK. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN. EXCESSIVE RUNOFF FROM THIS RAIN WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD THREATENING MOTORISTS. LAT...LON 3624 8005 3603 8006 3599 8043 3629 8049 $$ WSS
1 follow-up statement
000 WGUS72 KRAH 011507 FFSRAH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1005 AM EST MON JAN 1 2007 NCC067-011615- FORSYTH NC- 1005 AM EST MON JAN 1 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM EST FOR FORSYTH COUNTY... AT 1000 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW MODERATE TO HEAVY RAIN MOVING TOWARD THE NORTHEAST ACROSS THE TRIAD AREA. AT THE SMITH REYNOLDS AIRPORT IN WINSTON-SALEM... OVER THREE AND A HALF INCHES OF RAIN HAS FALLEN DURING THE OVERNIGHT AND MORNING HOURS. ANOTHER QUARTER INCH OF RAIN IS POSSIBLE OVER THE COUNTY BEFORE THE RAIN TAPERS OFF TOWARD NOON. FORSYTH COUNTY OFFICIALS REPORTED THAT EVACUATIONS COULD BE NEEDED AT AN APARTMENT COMPLEX IN THE BETHABARA PARK AREA IN NORTHWEST WINSTON-SALEM. SOME ROADS IN THE CITY OF WINSTON-SALEM REMAIN CLOSED DUE TO HIGH WATER... HOWEVER ELSEWHERE IN THE COUNTY... ROADS THAT WERE PREVIOUSLY CLOSED HAVE BEEN REOPENED AS THE WATER HAS SUBSIDED. PEOPLE TRAVELING THROUGH FORSYTH COUNTY... AND ESPECIALLY WINSTON-SALEM... SHOULD WATCH CAREFULLY FOR EXCESSIVE PONDING AND HIGH WATER ON ROADS. NEVER DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD... OR WHERE THE ROAD HAS BEEN CLOSED. IF YOU LIVE IN A FLOOD PRONE AREA... SUCH AS NEAR A CREEK... CONTINUE TO WATCH WATER LEVELS AND TAKE ACTION IF HIGH WATER THREATENS YOUR AREA. LAT...LON 3624 8005 3603 8006 3599 8043 3629 8049 $$ GIH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 5:45 AM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jan 1, 5:45 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 545 AM EST MON JAN 1 2007 .UPDATE... RAIN CONTINUES TO TRAIN UP THE FRONTAL BOUNDARY ACROSS THE WEST AND WINSTON SALEM (INT) HAS REPORTED MORE THAN 3 INCHES OF RAIN IN THE PAST 3 HOURS. BOUNDARY LOOKS TO REMAIN STATIONARY A FEW MORE HOURS AND WILL BE UPDATING TO NUDGE MY CATEGORICAL POPS INTO MID MORNING AND RAISE QPF AMOUNTS. && .PREV DISCUSSION... /ISSUED 207 AM EST MON JAN 1 2007/ SHORT TERM /TODAY/... INSTABILITY IS RATHER WEAK...BUT INCREASING SURFACE CONVERGENCE COUPLED WITH STRONG DIVERGENCE ALOFT CONTINUES TO PRODUCE CONVECTION ALONG THE FRONTAL BOUNDARY ALONG THE FOOTHILLS. ISOLATED DAMAGE IS POSSIBLE AS MOMENTUM FROM >50KT WINDS ALOFT ARE TRANSPORTED DOWNWARD. DYNAMICS WILL SHIFT EASTWARD INTO THE EASTERN CWFA AROUND 12Z. WILL MONITOR THE ONGOING SITUATION FOR POSSIBLE LATE ADDITION OF TSRA EARLY THIS MORNING. MEANWHILE...RAIN WILL BECOME MORE WIDESPREAD AS MOISTURE CONTINUES TO INCREASE AHEAD OF THE FRONTAL BOUNDARY AND CATEGORICAL POPS LOOK GOOD THROUGH THE MORNING. LIFT WILL WANE WITH WINDS VEERING MORE WESTERLY AS THE H95 TROF PASSES...WILL TAPER OFF POPS IN THE WEST DURING THE AFTERNOON AND IN THE EAST THIS EVENING. TEMPS WILL REMAIN NEARLY STEADY THROUGH THE DAY...WITH COLD AIR ADVECTION NOT KICKING IN UNTIL AFTER SUNSET. LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... DRY AIR ADVECTION AND DOWNSLOPE FLOW WILL CLEAR SKIES OUT TONIGHT WITH THICKNESSES FALLING BEHIND THE LOW LEVEL TROF. CONSENSUS MOS MINS IN THE MID 30S TO LOWER 40S LOOK GOOD. HIGH PRESSURE BUILDS IN FROM THE WEST THROUGH MIDWEEK...WILL HAVE AN INITIAL COOL DAY TUESDAY WITH NORTHERLY FLOW AND CLEAR SKIES. HIGH MOVING RAPIDLY OFFSHORE AND MID LEVEL RIDGING WILL PROVIDE ANOTHER QUICK WARMUP WITH HIGHS CLIMBING WELL INTO THE 50S AND LOWER 60S WED AND THU. NEXT SYSTEM LATE THIS WEEK IS QUITE SIMILAR TO THE ONE WE HAVE TONIGHT...AS OUR NEXT LOW WILL AGAIN BE SOUTHERLY IN ORIGIN. THIS WILL INCREASE TRANSPORT OF GULF MOISTURE AND CHANCES OF RAIN THU NIGHT AND FRIDAY. IT WILL BE CLEARING AND DRYING OUT AGAIN FOR THE WEEKEND WITH CONTINUED MILD TEMPERATURES. AVIATION /06Z-06Z/... WIDESPREAD IFR CONDITIONS EXPECTED THROUGH 18Z AS SLY WINDS AHEAD OF A STRONG COLD FRONT PULL GULF MOISTURE ACROSS CENTRAL NC. BANDS OF SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR AHEAD OF FRONT. WESTERLY WINDS BEHIND FRONT WILL USHER DRIER AIR INTO CENTRAL NC AFTER 18Z...RESULTING IN CLEARING TREND FROM W-E THIS AFTERNOON AND EARLY EVENING. WINDS WILL BE BREEZY TODAY WITH SLY WINDS AHEAD OF FRONT AND WLY WINDS BEHIND FRONT GUSTING AROUND 25 MPH. VFR CONDITIONS SHOULD RETURN TO ALL OF CENTRAL NC BY 00Z TUE. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MLM
Hazardous weather outlook, Jan 1, 5:01 AM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 501 AM EST MON JAN 1 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-021015- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 501 AM EST MON JAN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT RAINFALL RANGING UP TO ONE INCH WILL BE WIDESPREAD OVER CENTRAL NORTH CAROLINA TODAY AS A COLD FRONT MOVES EAST ACROSS THE STATE. LOCALLY HIGHER AMOUNTS ARE POSSIBLE WHICH COULD CAUSE MINOR FLOODING IN URBAN AND LOW LYING AREAS. THESE LOCALLY HIGHER AMOUNTS ARE MORE LIKELY IN THE WEST (ESPECIALLY IN THE TRIAD) EARLY THIS MORNING...AND IN THE EAST FROM MID MORNING THROUGH EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COLD FRONT WILL SPREAD RAIN INTO THE STATE LATE THIS WEEK. THE BEST CHANCES FOR RAIN WILL BE LATE THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 1, 6:51 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
651 AM EST MON JAN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM FLASH FLOOD WINSTON-SALEM 36.10N 80.26W
01/01/2007 FORSYTH NC LAW ENFORCEMENT
WIDESPREAD FLOODING OF LOW LYING AREAS WITH SEVERAL
STREETS CLOSED DUE TO HIGH WATER. ONE WATER RESCUE HAS
BEEN PERFORMED, ANOTHER MAY BE IN PROGRESS. EVACUATIONS
BEING CONSIDERED FOR A COUPLE OF APARTMENT COMPLEXES ON
THE NORTHSIDE OF WINSTON-SALEM. REPORT FROM WINSTON-SALEM
POLICE OFFICIALS.
&&
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 1:48 AM EST | Severe Thunderstorm Warning | RAH | Forsyth | 42 min |
| Jan 1, 4:47 AM EST | Flash Flood Warning | RAH | Forsyth | 2 hr |
| Jan 1, 11:04 AM EST | Flash Flood Warning | RAH | Forsyth | 7 hr |
Nearby
Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.